Tylenol linked to Liver Damage

 

Acetaminophen causes three times as many cases of liver failure as all other drugs combined.

Warnings Sought for Popular Painkiller

By Sheryl Gay Stolberg, New York Times,

Published: September 20, 2002


 

Acetaminophen is the most common cause of acute liver failure in the United States, accounting for 39% of cases.

Acetaminophen: Old drug, new warnings ccjm.org/content/77/1/19.full by AMY SCHILLING - 2010 -

Of the 308 cases of acute liver failure, 120 (39%) were from acetaminophen ...

 


High doses of Tylenol are linked to liver damage

Acetaminophen is metabolized in the liver, resulting in a by-product, N-acetyl-p-benzoquinone imine (NAPQI), that can damage liver cells, but is typically converted into a harmless substance by an antioxidant glutathione.

However, large doses of acetaminophen overwhelms the body's supply of glutathione, resulting in destruction of the liver cells

A study published by the Journal of the American Medical Association in 2006 suggests problems even in healthy people taking the pain reliever as directed.

High doses of Tylenol are linked to liver damage, by Denise Gellene, Los Angeles Times, July 5, 2006


High Tylenol Doses Linked to Liver Woes

Healthy adults taking maximum doses of Tylenol for two weeks had abnormal liver test results. Dr. Neil Kaplowitz of the University of Southern California, co-author of the study, said, "I would urge the public not to exceed four grams a day. This is a drug that has a rather narrow safety window..."

 


Mixing Tylenol with Caffeine May Increase the Risk of Liver Damage, Study Finds

According to a preliminary study mixing acetaminophen and caffeine may cause liver damage, especially in heavy caffeine drinkers. Researchers discovered that caffeine can triple the amount of, N-acetyl-p-benzoquinone imine (NAPQI), the dangerous by product which destroys liver cells.

 


Caffeine Plus Acetaminophen Toxic for Some

This reaction can also be caused by large doses of painkillers that combine caffeine and acetaminophen (e.g., Anacin, Excedrin & Midol).

These products are often used to treat migraines and menstrual discomfort. Dr. Sid Nelson, a professor of medicinal chemistry at the University of Washington said,

"Caffeine can interact with an enzyme that can form a toxic metabolite of acetaminophen in such a way that it increases the formation of that toxic metabolite".

By Steven Reinberg, Washington Post, September 26, 2007